Kansas, 2018Blizzard and Winter Storm in Kansas, December 27, 2018
December 27, 2018 · NWS GLD · 19 events in 12 counties and zones
A winter storm system brought wide spread precipitation to Northwest Kansas, beginning on the 26th. The precipitation began as rain then transitioned to snow during the night of the 26th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system brought wide spread precipitation to Northwest Kansas, beginning on the 26th. The precipitation began as rain then transitioned to snow during the night of the 26th. Winds became strong as the rain changed over to snow the night of the 26th. This caused blizzard conditions to occur in the snowfall. The blizzard conditions swept northeast across Northwest Kansas, ending as the snowfall shifted east. Multiple accidents and slide-offs were reported on I-70 in Gove County due to the icy roadway and poor visibility. One of the accidents involved a fatality. The highest snowfall amount reported was 9.5 southwest of Hoxie.
Besides the snow, high wind gusts also occurred. A gust of 58 MPH was measured at the Goodland airport, and a 60 MPH gust was measured at the Hill City airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 26, 10:18 PM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Dec 26, 10:18 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1018 PM MST Wed Dec 26 2018
.SHORT TERM...(This evening through Thursday night)
Issued at 146 PM MST Wed Dec 26 2018
Cloudy skies across the Tri State region this afternoon as the CWA
currently lies on the warm...north side of an approaching storm
system...which currently sits over New Mexico. The region has had
persistent ESE flow which has provided ample moisture for fog.
Temperatures have ranged for the most part all day in the lower to
mid 30s. A few spots east now approaching the 40F mark.
Going into tonight...the low to the south is still expected to trek
northeast through western Kansas and into central/eastern Nebraska
on Thursday. The latest model track of the system still ushers in
decent CAA as wind regime shifts from ESE to northerly overnight
tonight.
With the shift in winds...expecting p-type...currently falling as
rain...to switch over to mainly snow. Some mixed precip(mainly
freezing rain) is expected initially as cold air pushes in from west
to east. Latest model runs do have best F-gen(850/700 mb)
development with expected snow on the backside of the system to set
up slightly further east. This will put main snow focus over central
portions of the CWA. Deformation band/trowal that forms will allow
for best chances to have accumulating snows after 06z Thursday.
Snowfall rates pretty decent w/ at least inch/hr rates possible.
Precipitation still on track to taper off from south to north
through the day Thursday.
With the minor shift eastward of expected heavier snows...overall
totals change little. Enough colder air working into the region
overnight has allowed the amount of expected freezing rain with the
transition to snow...to be much less than previous forecast...but
still looking for up to 0.05" but this number will be localized and
overall a few hundredths possible. Plan on continuance of the Winter
Storm Warning for timing...but ice total will be less.
As with previous shifts...the wind that will accompany the expected
changeover to snow still looks to be as strong with gusts 30-40 mph.
Blowing snow will remain in the forecast as a result.
For temps...highs for Thursday will only range in the mid to upper
20s. With strong CAA on tap for the area...tonight's lows will be
the warmer of the two nights with a range from the upper teens
through the mid 20s. Thursday night...around 10F west to the mid
teens east. With the cold temps Thursday night into Friday
morning...wind chill readings expected in the single numbers above
and below zero.
.LONG TERM...(Friday through Wednesday)
Issued at 142 PM MST Wed Dec 26 2018
Concerns this period will be cold temperatures/wind chills along
with precipitation chances/coverage Friday night and the next chance
of precipitation at the beginning of next week. Satellite showing an
amplified and active pattern from the Pacific into central North
America.
In regards to the temperatures, the forecast blend from the
overnight shift was colder with the high temperatures through the
period than what was given yesterday. Todays run continued that
trend. It appears they are catching onto the eventual cold air that
is coming down. No matter what those temperatures will need to be
colder to account for the expected snowfield that will be produced
from the storm that ends on Thursday.
If this storm pans out, there should be an extensive and rather deep
snowfield not only over the northwest half of our area but also to
our north. This will not only allow for colder temperatures to
reside/develop here but make it easier for unmodified arctic air to
be brought into the area. So will make slight adjustments on
temperatures, especially at night when expect good radiational
conditions.
Models start differing on how to handle the next trough that
develops and moves through the area Friday night into Saturday.
There looks to be a series of of shortwaves rotating through the
large scale positively tilted trough. Going by the slower output, a
couple of rather strong shortwaves move through during the last half
of the night into the day on Saturday. There looks to be rather
strong mesoscale forcing and upper level deformation combined with
okay to poor theta-e lapse rates. There are also hints from the
models of a small scale mid level circulation that would be
favorable for a little more precipitation.
However, the models not too excited about producing precipitation
over our area with most of the precipitation being put to the south
of us. Considering the latest data, and especially the not so good
lapse rates, that looks reasonable, and will keep the low builder
pops I was given. Also with less cloud cover and precipitation, low
temperatures will be colder Friday night/Saturday morning. That
combined with the winds will produce wind chills near -10 along
the Colorado border.
Model continuity/agreement really gets bad for the rest of the
period. Like the general idea depicted by the WPC manual 500 mb
forecasts of a slightly positively tilted trough from the Desert
southwest into eastern Canada. This more closely follows the Ecmwf
and Canadian deterministic output and the Ecmwf/Naefs means. As a
result should see periodic shortwave troughs coming through in
northwest aloft which will more than likely bring reinforcing shots
of cold air.
With one of those shortwaves, looking to be the strongest of the
series, a right rear quadrant will move across the area from late
Sunday night into Monday. Rather strong mesoscale forcing moves
across the area with not the best of lapse rates. Newer forecast
blend has increased the pops over most of the area into the chance
category. This looks reasonable and will not adjust. Models also
showing a significant reinforcing shot of cold air with this system.
Based on the above reasoning and expected snow cover, felt the
forecast blend temperatures were too warm and started the trend of
lowering. If Canadian and Ecmwf right, these are still too warm but
have time to adjust further.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1015 PM MST Wed Dec 26 2018
IFR/LIFR conditions associated with low ceilings, snow, and
blowing snow are expected overnight through Thursday morning,
with the relative worst conditions at the MCK terminal. Strong
N-NNW winds will develop overnight and persist through the day
Thursday as a low pressure system deepens in central Kansas.
Expect conditions to improve to MVFR (perhaps VFR depending on
snow amounts/blowing snow) from west-east during the day, earliest
at GLD and latest at MCK.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 5 PM MST /6 PM CST/ Thursday for
KSZ001>004-013>016-027>029-041-042.
CO...Winter Storm Warning until 5 PM MST Thursday for COZ090>092.
NE...Winter Storm Warning until 5 PM MST /6 PM CST/ Thursday for
NEZ079>081.
&&
SHORT TERM...JN
LONG TERM...BULLER
AVIATION...VINCENTHazardous weather outlook, Dec 26, 7:30 PM MST, 6 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
730 PM MST Wed Dec 26 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280230-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
730 PM MST Wed Dec 26 2018 /830 PM CST Wed Dec 26 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...OVERNIGHT...
A Winter Storm Warning remains in effect for the entire Tri-State
area. Strong northerly winds, snow, and blowing snow will make travel
extremely dangerous or impossible Thursday morning, particularly in
extreme northwest Kansas and southwest Nebraska.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
A Winter Storm Warning remains in effect through Thursday across the
entire Tri-State area. Strong northwest winds, snow, and blowing
snow will make travel extremely dangerous or impossible on Thursday,
particularly along and east of Highway 83.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow accumulations tonight and
Thursday.
Vincent
Event by event
11 blizzard, 7 winter storm, 1 high wind. Local standard time, as filed.
Blizzard, Wallace
- When
- December 27, 1:30 AM MST to 11:00 AM MST
- Where
- Wallace forecast zone
- Reported by
- Public
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Similar winds and radar imagery were observed over Wallace County compared to counties that reported blizzard conditions. Snowfall amounts ranged from a trace over the western part of the county to three inches in Sharon Springs.
Blizzard, Logan
- When
- December 27, 2:30 AM CST to 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Whiteout conditions reported near Russell Springs. Snowfall amounts across the county were around five inches.
Blizzard, Greeley
- When
- December 27, 1:30 AM MST to 11:00 AM MST
- Where
- Greeley forecast zone
- Reported by
- Public
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Similar winds and radar imagery were observed over Greeley County compared to counties that reported blizzard conditions. Snowfall amounts were only a couple of inches.
Blizzard, Wichita
- When
- December 27, 2:30 AM CST to 12:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- Public
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
The visibility in Leoti was down to three blocks at times. Snowfall amounts ranged from a couple inches in the western part of the county to just over six inches south of Leoti.
Winter Storm, Logan
- When
- December 27, 2:30 AM CST to 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Snowfall amounts ranged from a couple inches in the western part of the county to seven and a half inches in the central of the county near Russell Springs.
Blizzard, Thomas
- When
- December 27, 3:00 AM CST to 12:00 PM CST
- Where
- Thomas forecast zone
- Reported by
- Public
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Visibility of a block was reported in Colby. Snowfall amounts ranged from an inch in the western part of the county to between five and six inches along the eastern county line.
Winter Storm, Thomas
- When
- December 27, 3:00 AM CST to 12:00 PM CST
- Where
- Thomas forecast zone
- Reported by
- Public
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Snowfall amounts ranged from a trace in the northwestern part of the county to eight inches in the central and eastern part of the county.
Blizzard, Rawlins
- When
- December 27, 3:15 AM CST to 12:00 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Public
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Similar winds and radar imagery were observed over Rawlins County compared to counties that reported blizzard conditions. Snowfall amounts ranged from a trace over the western part of the county to seven inches in the southeast corner of the county.
Blizzard, Sheridan
- When
- December 27, 3:15 AM CST to 12:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Public
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Similar winds and radar imagery were observed over Sheridan County compared to counties that reported blizzard conditions.
Blizzard, Graham
- When
- December 27, 3:15 AM CST to 10:00 AM CST
- Where
- Graham forecast zone
- Reported by
- Public
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Similar winds and radar imagery were observed over Graham County compared to counties that reported blizzard conditions. A peak wind gust of 60 MPH was measured at the Hill City airport at 5 AM CST.
Blizzard, Gove
- When
- December 27, 3:15 AM CST to 12:00 PM CST
- Where
- Gove forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Social Media
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Visibility as low as 10 ft. in the wet, blowing snow. Power outages were also reported. Multiple vehicles were involved in accidents on I-70. One of these accidents resulted in a fatality.
Winter Storm, Rawlins
- When
- December 27, 3:15 AM CST to 12:00 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Public
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Snowfall amounts ranged from a trace in the western part of the county to seven inches in the central part of the county.
Winter Storm, Sheridan
- When
- December 27, 3:15 AM CST to 12:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Public
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Snowfall amounts ranged from six to almost 10 inches across the county.
Winter Storm, Graham
- When
- December 27, 3:15 AM CST to 10:00 AM CST
- Where
- Graham forecast zone
- Reported by
- Public
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Snowfall amounts ranged from six inches in the southwest part of the county to two inches near Hill City.
Blizzard, Decatur
- When
- December 27, 3:30 AM CST to 12:00 PM CST
- Where
- Decatur forecast zone
- Reported by
- Public
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Similar wind speeds and radar imagery were observed across Decatur County compared to neighboring counties with reports of blizzard conditions.
Blizzard, Norton
- When
- December 27, 3:30 AM CST to 10:00 AM CST
- Where
- Norton forecast zone
- Reported by
- Public
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Similar wind speeds and radar imagery were observed across Norton County compared to neighboring counties with reports of blizzard conditions.
Winter Storm, Decatur
- When
- December 27, 3:30 AM CST to 12:00 PM CST
- Where
- Decatur forecast zone
- Reported by
- Public
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Snowfall amounts ranged from five to at least seven inches in the county.
Winter Storm, Norton
- When
- December 27, 3:30 AM CST to 10:00 AM CST
- Where
- Norton forecast zone
- Reported by
- Public
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Snowfall amounts ranged from six to almost nine inches in the county.
High Wind, Sherman
- When
- December 27, 7:48 AM MST to 8:14 AM MST
- Where
- Sherman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
| Event | Date | Age | Sex | Where | Kind |
|---|
| Blizzard, Gove | 2018-12-27 | | | Vehicle/Towed Trailer | Indirect |
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, December 27 to 28, 20181 injured · $4.8 million · EF0 · 49 events
- Flash Flooding in Mississippi, December 27 to 28, 2018$3.3 million · 3 events
- Flash Flooding and Damaging Wind in Alabama, December 27 to 28, 2018$810,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Louisiana, December 27 to 28, 2018$500,000 · 4 events
- Tornadoes and Flash Flooding in Louisiana, December 27, 2018$33,000 · EF1 · 8 events
- Damaging Winds in Louisiana, December 27, 20181 injured · $50,000 · 50 kt wind · 6 events
- Strong Wind in Illinois, December 27, 2018$19,000 · 19 events
- Blizzard and Heavy Snow in New Mexico, December 27 to 29, 201827 events
- Damaging Winds in Mississippi, December 27 to 31, 2018$27,000 · 50 kt wind · 6 events
- Blizzard in South Dakota, December 27 to 28, 201825 events
- Strong Wind in Tennessee, December 27, 2018$25,000 · 3 events
- Blizzard and Winter Storm in Nebraska, December 27, 201819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797460, 797461, 797463, 797464, 797751, 797393, 797748, 797389, 797457, 797458, 797462, 797745, 797749, 797750, 797390, 797391, 797746, 797747, 797752.